Winter Weather, Clay
- When
- February 11, 11:00 AM EST to February 12, 5:00 AM EST
- Where
- Clay forecast zone
- Reported by
- Public
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
An inch and a half of snow fell in Manchester.
Lingering moist northwest flow brought a few more snow showers to portions of eastern Kentucky on February 12th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Lingering moist northwest flow brought a few more snow showers to portions of eastern Kentucky on February 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 11, 10:56 AM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1056 AM EST SAT FEB 11 2012 .SHORT TERM.../THE REST OF TODAY/...UPDATED UPDATED THE FORECAST PACKAGE THIS MORNING TO BRING THE FORECAST MORE IN LINE WITH CURRENT EVENTS. NORTHWEST WINDS HAVE PICKED UP A CONSIDERABLE AMOUNT OF MOISTURE FROM THE GREAT LAKE AREA...MORE SPECIFICALLY LAKE MICHIGAN. THIS MOISTURE PLUME CAN BE SEEN FAIRLY WELL ON SATELLITE AND ON REGIONAL RADAR. FORECAST SOUNDINGS SHOW BOUNDARY LAYER LAPSE RATES STEEPENING UP RAPIDLY THIS MORNING WITH THE HELP OF SOLAR INSULATION. THIS COMBINED WITH UPSLOPE FLOW WILL KEEP SNOW SHOWERS GOING INTO THE EVENING HOURS FOR OUR MORE TYPICALLY AFFECTED LOCATIONS. HOWEVER...CONVECTIVE BANDING WILL KEEP THE THREAT OF SNOW SHOWERS AND ACCUMULATING SNOW POSSIBLE FOR THE ENTIRE CWA AT LEAST THROUGH A GOOD PORTION OF THE AFTERNOON HOURS. LIGHTEST SNOWFALL AMOUNTS SHOULD BE REALIZED IN OUR SOUTHWESTERN COUNTIES WHERE AN INCH OR LESS OF ADDITIONAL SNOWFALL IS POSSIBLE. ELSEWHERE HIGHER AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED...ESPECIALLY WHERE ANY SNOW BANDS HAPPEN TO SET UP. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE IN THE HIGHER ELEVATIONS AND WHERE SNOW BANDS BECOME MORE PERSISTENT. WIND CHILLS WILL RECOVER A BIT THIS AFTERNOON WHERE ANY SUN PEAKS THROUGH...BUT IN GENERAL THEY SHOULD REMAIN AROUND 10 DEGREES OR LOWER. UPDATED PRODUCTS HAVE BEEN ISSUED. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH MONDAY/ LIGHT TO MODERATE SNOW SHOWERS EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE OVERNIGHT PERIOD. THE SNOW SHOWERS HAD TAPERED OFF A BIT AT AFD ISSUANCE...BUT WERE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY ONCE AGAIN AS MOIST UPSLOPE FLOW KICKED BEHIND A PROGRESSIVE ARCTIC FRONT LATER THIS MORNING. WITH THE GFS...NAM12...AND SREF MODEL TIME HEIGHTS AND PLAN VIEWS ALL FAVORING THIS FAVORABLE SETUP...DECIDED TO LEAVE THE WINTER ADVISORY IN EFFECT AS IS. THE INHERITED FORECAST WAS IN GOOD SHAPE ALREADY SO ONLY MINOR TWEAKS WERE NEEDED. MADE A FEW ADJUSTMENTS TO THE TEMPERATURE FORECAST FOR THE NEXT COUPLE OF DAYS...GOING SLIGHTLY COOLER THAN THE PREVIOUS FORECAST FOR BOTH DAYTIME HIGHS AND OVERNIGHT LOWS...AS THE LATEST INHERITED FORECAST SEEMED A BIT WARM CONSIDERING THE AMOUNT OF ARCTIC AIR THAT WILL BE IN PLACE ALL WEEKEND. THE PRECIPITATION PROBABILITIES...WEATHER...SKY...AND QPF GRIDS SEEMED REPRESENTATIVE OF WHAT THE NEAR TERM WEATHER WOULD BE LIKE THROUGH LATE TONIGHT...SO NO MAJOR CHANGES WERE MADE THERE. EVEN THOUGH SNOW HAD NOT BEEN ACCUMULATING ON AREA ROADS OVERNIGHT...THERE WAS STILL CONCERN THAT THE WET ROADS WOULD BECOME SLICK RATHER QUICKLY ONCE THE COLDER AIR BEGAN SURGING INTO THE AREA BEHIND THE PASSING ARCTIC FRONT...AND THAT SNOW MIGHT BE ABLE TO ACCUMULATE ON TOP OF THAT. THEREFORE...IT SEEMED QUITE REASONABLE TO LEAVE THE WSW GOING AS IS. WILL UPDATE THE WINTER WEATHER ADVISORY AND HAZARDOUS WEATHER OUTLOOK PRODUCTS WITH THE 4 AM FORECAST PACKAGE. .LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/ THERE IS RELATIVELY GOOD AGREEMENT BETWEEN THE GFS AND ECMWF FOR THE LOCAL AREA. MODEL DIFFERENCES DO ARISE WITH TIME...BUT THE BIGGEST IMPACTS OF THESE DIFFERENCES AFFECT OTHER PARTS OF THE NATION. THERE ARE TWO BOUTS OF POTENTIAL INCLEMENT WEATHER TO CONTEND WITH. THE FIRST ONE IS AT THE START OF THE PERIOD. AN UPPER LEVEL SYSTEM CURRENTLY APPROACHING THE SW CONUS FROM THE PACIFIC IS EXPECTED TO MAKE IT TO THE APPALACHIANS BY TUESDAY. AS IT APPROACHES AND PASSES IT WILL BE ACCOMPANIED BY A WEAKENING SURFACE SYSTEM WHICH SHOULD JUST ABOUT DISSOLVE BY THE TIME IT GETS HERE. HOWEVER...FLOW OFF THE GULF OF MEXICO WILL DEVELOP AS IT APPROACHES...AND LEAD TO OVERRUNNING/ISENTROPIC LIFT WITH A POTENTIAL FOR PRECIP. ALTHOUGH MODELS SUGGEST TEMPS WELL ABOVE FREEZING ON MONDAY AFTERNOON LEADING INTO THE EVENT...THE SURFACE AIR MASS SHOULD BE DRY WITH MUCH LOWER WET BULB TEMPS. AT THIS TIME...WILL GO WITH PRIMARILY SNOW AS THE PRECIP TYPE. IF ANY PRECIP LINGERS LONG ENOUGH INTO TUESDAY...A TRANSITION TO RAIN WOULD EVENTUALLY BY EXPECTED...BUT THE BETTER CHANCE OF PRECIP LOOKS TO BE DURING THE COLDER TEMPERATURES. SURFACE HIGH PRESSURE AND WEAK RIDGING ALOFT THEN BUILD IN FROM THE WEST AT MID WEEK AND BRING FAIR WEATHER...WITHOUT ANY SIGNIFICANT INFLUX OF COLDER AIR IN THE WAKE OF THE WEATHER SYSTEM. ANOTHER SYSTEM WILL APPROACH FROM THE WEST LATE IN THE WEEK...WITH THE HIGHEST POPS CENTERED ON THURSDAY AND THURSDAY NIGHT. WITH THIS SYSTEM A WELL DEFINED SURFACE LOW IS INDICATED PASSING TO OUR NORTH. THE GFS AND ECMWF DIFFER ON THE STRENGTH OF THE LOW AND THE AMOUNT OF WARM AIR ADVECTION IN ADVANCE OF IT...BUT BOTH SHOW AN AIR MASS MILD ENOUGH TO SUPPORT MAINLY RAIN SHOWERS. AT LEAST A MODEST COOL DOWN IS FORECAST AFTER THE SYSTEM PASSES BY. THE ECMWF AND GFS HAVE SOME DISCREPANCY CONCERNING HOW MUCH COLD AIR OVER CANADA IS TAPPED BY THE SYSTEM...DEGRADING THE CONFIDENCE IN THE TEMP FORECAST TO FINISH THE WEEK. .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING) ISSUED AT 1225 AM EST SAT FEB 11 2012 CONDITIONS HAVE IMPROVED A BIT AT THE TAF SITES OVERNIGHT...WITH MVFR CIGS AND VSBYS AND LIGHT SNOW CURRENTLY AFFECTING THE AIRPORTS AT EACH SITE. THROUGH THE REST OF THE MORNING...MVFR WILL LIKELY PREVAIL...BUT UPSTREAM OBSERVATIONS INDICATE THAT BRIEF PERIODS OF IFR COULD OCCUR IN SOME OF THE SNOW SHOWERS. THE SNOW WILL CONTINUE TO TAPER OFF DURING THE MORNING...AS AN ARCTIC FRONT MOVES OFF TO THE EAST. WINDS WILL GUST TO BETWEEN 20 AND 25 MPH AT TIMES TODAY...WITH THE WINDS DECREASING QUITE A BIT AFTER 0Z THIS EVENING. && .JKL WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR KYZ044- 050>052-058>060-068-069-079-080-083>085-104-106-108-111-114. WINTER WEATHER ADVISORY UNTIL 1 AM EST SUNDAY FOR KYZ088-118-120. WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR KYZ086- 087-107-109-110-112-113-115>117-119. && SHORT TERM...AR/RAY LONG TERM....HAL AVIATION...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1022 AM EST SAT FEB 11 2012 KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111-114- 121830- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-ELLIOTT-MORGAN-WOLFE- LEE-OWSLEY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...SANDY HOOK...WEST LIBERTY... CAMPTON...BEATTYVILLE...BOONEVILLE 1022 AM EST SAT FEB 11 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SNOW SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH EARLY THIS EVENING. CONSEQUENTLY A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR SPECIFIC INFORMATION ON THIS EVENT. WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN MANY LOCATIONS TONIGHT...AS A SURGE OF ARCTIC AIR MOVES INTO THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN MANY LOCATIONS SUNDAY MORNING. SNOW WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. KYZ086-087-107-109-110-112-113-115>117-119-121830- KNOX-BELL-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE- MARTIN- INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...PINEVILLE... PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN... HAZARD...MANCHESTER...HYDEN...INEZ 1022 AM EST SAT FEB 11 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SNOW SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH THIS EVENING. CONSEQUENTLY A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR SPECIFIC INFORMATION ON THIS EVENT. WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN MANY LOCATIONS TONIGHT...AS A SURGE OF ARCTIC AIR MOVES INTO THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN MANY LOCATIONS SUNDAY MORNING. SNOW WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. KYZ088-118-120-121830- HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...HARLAN...WHITESBURG...PIKEVILLE 1022 AM EST SAT FEB 11 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SNOW SHOWERS WILL CONTINUE ACROSS THE AREA THROUGHOUT THE DAY TODAY AND INTO TONIGHT. CONSEQUENTLY A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR SPECIFIC INFORMATION ON THIS EVENT. WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN MANY LOCATIONS TODAY...AS A SURGE OF ARCTIC AIR MOVES INTO THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN MANY LOCATIONS SUNDAY MORNING. SNOW WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. AR/SHALLENBERGER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1039 AM EST SAT FEB 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SE SKYLINE 37.07N 82.97W
02/11/2012 M1.0 INCH LETCHER KY CO-OP OBSERVER
&&
TBREWERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1040 AM EST SAT FEB 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 W STANTON 37.85N 83.89W
02/11/2012 M0.6 INCH POWELL KY CO-OP OBSERVER
&&
TBREWERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1041 AM EST SAT FEB 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW WHITESBURG 37.12N 82.83W
02/11/2012 M0.5 INCH LETCHER KY CO-OP OBSERVER
&&
TBREWERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1042 AM EST SAT FEB 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 SE WHITESBURG 37.10N 82.80W
02/11/2012 M0.8 INCH LETCHER KY CO-OP OBSERVER
&&
TBREWERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1043 AM EST SAT FEB 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW WELLINGTON 37.92N 83.50W
02/11/2012 M1.2 INCH MENIFEE KY CO-OP OBSERVER
&&
TBREWERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1054 AM EST SAT FEB 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM SNOW 3 NW WEST LIBERTY 37.94N 83.30W
02/11/2012 M1.8 INCH MORGAN KY NWS EMPLOYEE
&&
TBREWERThe national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
An inch and a half of snow fell in Manchester.
Three inches of snow fell in Thousandsticks.
Three inches of snow fell in Smilax. Roads were covered with ice and some snow accumulated in the trees around the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361219, 361220, 361221.